Hail, Benson
- When
- June 20, 2:40 PM CST
- Where
- Benson County, 8.65 mi SW of Hesper
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.890, -99.760
Afternoon temperatures rose into the upper 70s to around 80 with dew point values in the mid to upper 50s over most of western and central North Dakota. Temperatures were much cooler over eastern North Dakota, or in the mid to upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Afternoon temperatures rose into the upper 70s to around 80 with dew point values in the mid to upper 50s over most of western and central North Dakota. Temperatures were much cooler over eastern North Dakota, or in the mid to upper 60s. Thunderstorms formed over north central North Dakota during the late afternoon and generally tracked to the southeast into the southern Red River Valley by the mid evening hours. These storms had quite a bit of rotation, with numerous reports of wall clouds, funnels, and even tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 2:30 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 330 PM CDT SAT JUN 20 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 330 PM CDT SAT JUN 20 2015 THE ACTIVE ZONAL FLOW PATTERN WILL CONTINUE INTO THE COMING WEEK...WITH DELINEATING PERIODS WITH THE HIGHEST PRECIP PROBABILITIES THE MAIN FORECAST CHALLENGE. IN THE NEAR TERM...ISOLATED CONVECTION HAS DEVELOPED OVER NORTH CENTRAL AS EXPECTED. SPC MESOANALYSIS INDICATES THE GREATEST INSTABILITY REMAINS THROUGH THE DEVILS LAKE BASIN AND WESTWARD...WITH UP TO 1500 J/KG SBCAPE AND 30 KTS OF DEEP LAYER SHEAR OVER THE FAR NORTHWEST. A STRONG TO BRIEFLY SEVERE STORM OR TWO WITH SOME HAIL/WIND COULD IMPACT PARTS OF THE DEVILS LAKE BASIN INTO EARLY EVENING BEFORE DIURNAL COOLING OCCURS. SEE RECENT SWOMCD FOR MORE DETAILS. WINDS WILL BECOME LIGHT OVERNIGHT...SO FOG POTENTIAL WILL NEED TO BE MONITORED. SUNDAY WILL BE PLEASANT...WITH WINDS ON THE LIGHT SIDE AND TEMPS UP INTO THE 70S TO LOW 80S. THE NEXT STRONGER UPPER WAVE WILL BEGIN TO IMPACT OUR WEATHER BY TOMORROW NIGHT. AS TO BE EXPECTED...MODELS DIFFER TO SOME EXTENT WITH PRECIP PLACEMENT SUN NIGHT AND MONDAY. THE CURRENT THINKING IS THAT CONVECTION SHOULD DEVELOP ACROSS THE HIGH PLAINS AHEAD OF THE MAIN UPPER WAVE BY LATER SUNDAY AND SHIFT EAST OVERNIGHT SUNDAY NIGHT. WHILE PW VALUES WILL INCREASE TO NEAR 1.50 INCHES OVER PARTS OF THE AREA...IT APPEARS THE AXIS OF GREATER INSTABILITY WILL PRIMARILY STAY TO THE SOUTH AND WEST OF OUR AREA. CONVECTION MAY GRAVITATE SOUTHEASTWARD ALONG THIS INSTABILITY AXIS...WITH MORE PRECIP FARTHER NORTH CLOSER TO THE STRONGER FORCING WITH THE UPPER WAVE THAT WILL MOVE ALONG THE INTERNATIONAL BORDER. HOWEVER...DETAILS REMAIN UNCERTAIN AND FURTHER REFINEMENT TO THE TIMING AND PROJECTED INTENSITY OF CONVECTION WILL BE NEEDED. SPC HAS INCLUDED A MARGINAL RISK FOR SEVERE OVER EASTERN NORTH DAKOTA AND WEST-CENTRAL MINNESOTA FOR THE SUN/SUN NIGHT PERIOD. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 330 PM CDT SAT JUN 20 2015 PRECIP IS EXPECTED TO SHIFT EASTWARD ON MONDAY...AS THE SFC LOW TRACKS TOWARD THE GREAT LAKES. WINDS WILL BE A BIT BREEZY FROM THE NORTHWEST WITH COLD ADVECTION. TEMPS...DEPENDING ON CLOUD COVER AND PRECIP...SHOULD BE NEAR TO A BIT BELOW AVERAGE. HIGH PRESSURE WILL BUILD BACK INTO THE AREA MON NIGHT/TUESDAY WITH MAINLY DRY WEATHER AND SEASONABLE TEMPS. FOR TUESDAY NIGHT THROUGH FRIDAY... A WEST OR WEST-NORTHWEST FLOW ALOFT WILL BE OVER THE AREA WITH UPPER LEVEL JET OVER THE AREA. LOOK FOR EMBEDDED SHORT WAVES AND VARIOUS CHANCES FOR SHOWERS/TSTMS THRU THE PD. MODELS HINT AT ONE STRONGER WAVE WED-WED NIGHT AND ANOTHER FRIDAY. TEMPS NR NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1240 PM CDT SAT JUN 20 2015 LOW CLOUDS WILL GRADUALLY BREAK UP THIS AFTN AND THE TIMING OF THIS IS THE CHALLENGE THRU 00Z. THE LOW CLOUDS WILL BREAK UP AND WITH ENOUGH SUN A HIGHER BASED CU WILL FORM....BROKEN IN COVERAGE. SKIES WILL SCATTER OUT TOWARD SUNSET WITH VFR CONDITIONS OVERNIGHT INTO SUNDAY MORNING. COULD BE SOME PATCHY FOG LATE TONIGHT/SUN MORNING BUT NOT INCLUDED DUE TO LOW CONFIDENCE IN ANY ONE SPOT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...MAKOWSKI LONG TERM...MAKOWSKI/RIDDLE AVIATION...RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 336 PM CDT SAT JUN 20 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027>030-038-039- 049-052-053-212045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 336 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS EVENING. ANY STORM MAY PRODUCE SMALL HAIL OR GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006-007-014-015-024-026-054-212045- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY- 336 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...WITH THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS WITH ANY STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH EASTERN NORTH DAKOTA INTO WESTERN MINNESOTA SUNDAY NIGHT INTO MONDAY. A FEW STORMS MAY BE STRONG TO LOCALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK/JAM
The Minot AFB radar (KMBX), 99 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
21 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A brief tornado touchdown was reported.
Pea to nickel sized hail fell.
The hail fell from Sully's Hill to St. Michael.
Crop damage was also reported south of Hannaford, near Walum.
A weak tornado kicked up dust on the ground. An observer indicated the circulation was on the ground for about three minutes. No property damage occurred as the tornado remained over open fields the entire time. Peak winds were estimated at 80 mph.
A spotter located west of Cooperstown reported the end of the short track tornado as it lifted.
Dime sized hail was still in piles an hour after the storm.
A fifty foot tall tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575142, 575143, 575144, 575145, 575146, 575147, 575148, 575149, 575150, 575167, 575151, 575152, 575153, 575154, 575155, 575156, 575157, 575158, 575159, 575160, 575162, 575163, 575164, 575165, 575166.